Colorado, 2017Funnel Cloud in Colorado, August 22, 2017
August 22, 2017 · NWS GJT · 1 event in 1 county or zone
Increasing subtropical moisture that flowed up into western Colorado produced a thunderstorm with a little rotation.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Increasing subtropical moisture that flowed up into western Colorado produced a thunderstorm with a little rotation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 22, 10:41 AM MST, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 22, 10:41 AM MST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1141 AM MDT Tue Aug 22 2017
.SHORT TERM...(Today through Wednesday)
Issued at 353 AM MDT Tue Aug 22 2017
High pressure remained overhead early this morning while low
pressure continued to circulate over southern California early
this morning. Clouds lingered over the southern half of the
forecast area where difluence aloft prevalent.
As mentioned in previous discussions, models carry a shortwave
trough northward along the eastern edge of the SoCal low. This
disturbance will move across southeast Utah and southwest Colorado
this morning bringing increased clouds and light showers before
noon. Thunderstorms will likely hold off until the latter part of
the morning. The disturbance continues to lift northward, pushing
over the central portion of the forecast area this afternoon
which will combine with daytime heating to generate more showers
and thunderstorms than seen over the past several days. Soundings
from around the area indicated an increase in moisture and the
00Z/Tues KGJT sounding recorded 0.75 inches of liquid in the
airmass. Therefore, expect some of these storms will become heavy
rain producers.
The shortwave moves into the north tonight which should sustain
showers and thunderstorms later into the evening, especially
across northwest Colorado and northeast Utah. Some lighter
nocturnal activity is possible after midnight. This disturbance
remains a player in weather conditions Wednesday as it moves
slowly east northeastward over the north during the day.
Consequently, expect showers and thunderstorms will get an earlier
start there with greater coverage during the afternoon. Meanwhile,
to the south residual moisture is expected to fuel another round
of diurnally driven showers and thunderstorms, mainly over the
higher terrain.
High temperatures will be cooler today in response to increased
cloud cover and showers/thunderstorms, most noticeably across the
south. In the wake of the shortwave trough described above, highs
in the south will rebound to near normal. In contrast, highs
across the north will be suppressed Wednesday as the disturbance
moves overhead.
.LONG TERM...(Wednesday night through Monday)
Issued at 353 AM MDT Tue Aug 22 2017
Upper level low in the Gulf of Alaska finally making a push
southeastward toward the Lower 48 on Wednesday and Thursday. This
will allow the southern closed low over SoCal to dissolve into
high pressure over the southern US. A weather disturbance progged
to push through eastern UT and western CO Wednesday night into
Thursday morning potentially bringing some nocturnal showers and
thunderstorms.
Drier conditions are expected to develop beginning Friday as high
pressure amplifies over the Southwest and filters drier air into
the region from the northwest. Temperatures will run a few degrees
above normal over the weekend and into early next week. Afternoon
convection should remain focused over the highest terrain with
valleys remaining dry.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1141 AM MDT Tue Aug 22 2017
A disturbance will work through the region today and, when
combined with daytime heating and increased moisture, lead to
scattered to numerous showers and thunderstorms this afternoon
and evening. Storms will be in the vicinity of and potentially
impact TAF sites along the Divide and south of I-70, particularly
KTEX and KDRO. ILS breakpoints will be reached at times and
mountains will become obscured. A few nocturnal showers will
persist overnight as the disturbance lifts north, resulting in
another round of afternoon convection on Wednesday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...NL
LONG TERM...JAM
AVIATION...TGJT
Hazardous weather outlook, Aug 22, 3:30 AM MST, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
430 AM MDT Tue Aug 22 2017
COZ001>014-017>023-UTZ022>025-027>029-231030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
430 AM MDT Tue Aug 22 2017
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered thunderstorms will develop over the mountains today with
some cells moving over adjacent valleys during the latter part of
the afternoon and into the evening. The main threat from these
storms is localized heavy rain, lightning and outflow winds to 40
MPH.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wednesday and Thursday...Scattered to numerous diurnally driven
showers and thunderstorms will continue as moisture lingers.
Friday through Monday...Diurnal thunderstorms will decrease in
coverage as drier air filters over the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Aug 22, 9:40 AM MST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1040 AM MDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 2 ESE HESPERUS 37.26N 107.99W
08/21/2017 M1.75 INCH LA PLATA CO TRAINED SPOTTER
THE DURATION OF THE HEAVY RAIN EVENT WAS 3
HOURS.
&&
MMSFunnel Cloud, Rio Blanco
- When
- August 22, 1:24 PM MST to 1:26 PM MST
- Where
- Rio Blanco County, 27.2 mi SSE of Rangely
- Reported by
- NWS Employee
- Coordinates
- 39.750, -108.520
A short-lived funnel cloud was observed by a traveler who was driving south on Highway 139.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Pennsylvania, August 22, 20171 injured · $211,000 · EF1 · 56 events
- Wildfire in Washington, August 22, 2017$4.0 million · 1 event
- Damaging Winds in New York, August 22, 2017$444,000 · 50 kt wind · 39 events
- Tornadoes and Hail in New York, August 22, 2017$126,000 · EF1 · 17 events
- Damaging Winds in Vermont, August 22, 2017$67,000 · 60 kt wind · 6 events
- Flash Flooding and Damaging Winds in Texas, August 22, 2017$43,000 · 55 kt wind · 8 events
- Lightning Strike in Mississippi, August 22, 2017$50,000 · 1 event
- Damaging Winds in New York, August 22, 201750 kt wind · 30 events
- Damaging Winds in Kentucky, August 22, 2017$34,000 · 53 kt wind · 3 events
- Damaging Winds in New York, August 22, 2017$27,000 · 55 kt wind · 5 events
- Damaging Winds in New Hampshire, August 22, 201750 kt wind · 21 events
- Damaging Winds in Pennsylvania, August 22, 2017$15,000 · 52 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708527.